Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 148, NWS Amarillo, TX

July 22, 2002Potter County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 22, 2002, 4:54 PM CDT for Potter County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 4:54 PM CDT (21:54 UTC)
Expired
Jul 22, 2002, 6:00 PM CDT
In force
66 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Potter County, TX

The radar

The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS54 KAMA 222154
SVRAMA
TXC375-222300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
454 PM CDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POTTER COUNTY IN THE TEXAS PANHANDLE

* UNTIL 600 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER CENTRAL POTTER COUNTY...OVER THE        
  NORTH SIDE OF AMARILLO...MOVING NORTHEAST AT 10 MPH.

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW. GO
TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

LAT...LON 3520 10213 3521 10164 3544 10164 3541 10214

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:15 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 22, 3:15 PM CDT, 1 hour 39 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT MON JUL 22 2002

APPEARS BEST CHANCES FOR PRECIPITATION WILL LIE ACROSS SOUTHERN
SECTIONS OF THE PANHANDLE IN PROXIMITY TO COLD FRONT.  WILL WAIT
UNTIL LAST MINUTE ...BUT CATEGORICAL POPS WILL BE NECESSARY AND WITH
SLOW MOVEMENT OF STORMS...HEAVY RAINFALL ALSO POSSIBLE. WILL LEAVE
SLIGHT CHANCE POPS FOR REMAINDER OF REGION TONIGHT AS UPSLOPE
MOISTURE REMAINS ABUNDANT. WITH UPSLOPE FLOW TONIGHT...LOW CLOUDINESS
WILL BE POSSIBLE AS WELL. MODELS IN AGREEMENT WITH FRONT EXPECTED TO
RETURN AS A WEAK WARM FRONT ON TUESDAY. THEREFORE...CURRENT SLIGHT
CHANCES FOR THE FORECAST AREA LOOK GOOD. TEMPERATURES LOOK TO BE IN
GREAT SHAPE SO ONLY MINOR TWEAKS THERE.

FOR THE EXTENDED PERIOD...BROAD RIDGE IS FORECAST TO CONTINUE FOR
MUCH OF THE WEAK.  ECMWF HINTS AT A MORE PROGRESSIVE TROUGH BY
SATURDAY...BUT WILL CONTINUE A WARM...DRY FORECAST FOR NOW SINCE
THE MAIN ENERGY WOULD BE WELL WEST OF THE CWA.

FCSTID = 1

AMARILLO    65 89 65 94 /  60 20 20 00
BEAVER      63 89 66 97 /  30 20 20 00
BOISE CITY  60 89 62 93 /  20 20 20 00
BORGER      64 88 64 93 /  20 20 20 00
BOYS RANCH  63 89 63 93 /  60 20 20 00
CANYON      65 89 64 92 /  60 20 20 00
CLARENDON   70 93 69 98 /  60 20 20 00
DALHART     63 88 64 93 /  20 20 20 00
GUYMON      62 88 65 97 /  20 20 20 00
HEREFORD    65 89 65 93 /  60 20 20 00
LIPSCOMB    65 90 66 97 /  30 20 20 00
PAMPA       67 92 67 96 /  60 20 20 00
SHAMROCK    72 94 71 97 /  60 20 20 00
WELLINGTON  72 94 71 98 /  60 20 20 00

.AMA...
TX...NONE.
OK...NONE.

GARCIA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 5:10 PM CDTFlash Flood WarningAMAPotter, Randall110 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.